Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 8, NWS Rapid City, SD

July 21, 2000Mellette County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 21, 2000, 1:25 PM CDT for Mellette County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 1:25 PM CDT (18:25 UTC)
Expired
Jul 21, 2000, 2:00 PM CDT
In force
35 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mellette County, SD

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:35 PM CDTHail 2.75Wood, SDA few homes had damage to gutters and siding. A patio door was shattered.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WFUS53 KUNR 211826
TORRAP
SDC095-211900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
125 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 4 MILES NORTH OF WOOD...OR ABOUT 14 MILES
  EAST OF WHITE RIVER...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  WOOD AROUND 130 PM CDT
  MOSHER AROUND 140 PM CDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER 
SHELTER. THIS IS A DANGEROUS SITUATION.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4365 10041 4356 10062 4340 10048 4340 10021

KLIMOWSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 21, 10:45 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 10:45 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
945 AM MDT FRI JUL 21 2000

HAVE UPDATED THE ZONES TO REFLECT ISOLATED NATURE OF SHOWERS
CURRENTLY OVER THE CWA...WITH AN ACTIVITY INCREASING DURING THE
AFTERNOON AND EVENING. TEMPS CURRENTLY LOOK OK. DECENT SHORTWAVE
TROUGH IS VISIBLE IN THE WATER VAPOUR IMAGERY OVER MT AND NORTHERN
WY...AND SHOULD MOVE THROUGH THE CWA THIS AFTERNOON AND EVENING
BRINGING SOME INCREASE IN THE CONVECTIVE ACTIVITY AND SOME SEVERE
WEATHER TO THE AREA. THERE IS NOT A CLEAR FOCUSING MECHANISM FOR THE
CONVECTION TODAY...SO WILL BROADBRUSH THE SWO TO INCLUDE SLIGHT RISK
OF SEVERE OVER MUCH OF THE CWA...WITH HAIL AS THE PRIMARY THREAT.
WIND SHEAR IS GREATER TOWARD THE SOUTH...WITH GREATEST THREAT OF
ROTATING STORMS GENERALLY SOUTH OF RAPID CITY.

.UNR...NONE.

KLIMOWSKI

In the hours before

Special weather statement, Jul 21, 11:00 AM CDT, 2 hours 25 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-212130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT FRI JUL 21 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A WEAK UPPER LEVEL DISTURBANCE WILL INTERACT WITH UNSTABLE AIR OVER
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TO CREATE A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS.

GR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:37 PM CDTSevere Thunderstorm WarningUNRMellette53 min
Jul 21, 1:26 PM CDTSevere Thunderstorm WarningUNRCuster19 min
Jul 21, 1:38 PM CDTSevere Thunderstorm WarningUNRBennett52 min
Jul 21, 1:45 PM CDTSevere Thunderstorm WarningUNRCuster15 min
Jul 21, 1:51 PM CDTSevere Thunderstorm WarningUNRTodd, Tripp54 min
Jul 21, 2:00 PM CDTSevere Thunderstorm WarningUNRMellette30 min
Jul 21, 2:29 PM CDTSevere Thunderstorm WarningUNRBennett61 min
Jul 21, 2:42 PM CDTSevere Thunderstorm WarningUNRTodd63 min
Jul 21, 3:28 PM CDTSevere Thunderstorm WarningUNRBennett62 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningUNRTodd31 min
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningUNRMellette40 min
Jul 21, 4:25 PM CDTSevere Thunderstorm WarningUNRJackson50 min
Jul 21, 4:57 PM CDTSevere Thunderstorm WarningUNRButte48 min
Jul 21, 5:27 PM CDTSevere Thunderstorm WarningUNRMeade63 min
Jul 21, 6:00 PM CDTSevere Thunderstorm WarningUNRFall River45 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.